Ketamine-Induced Disruption of Verbal Self-Monitoring Linked to Superior Temporal Activation
Stone, J. M., Abel, K. M., Allen, M.P.G., van Haren, N., Matsumoto, K., McGuire, P. K. and Fu, C. 2010. Ketamine-Induced Disruption of Verbal Self-Monitoring Linked to Superior Temporal Activation. Pharmacopsychiatry. 44 (1), pp. 33-48. https://doi.org/10.1055/s-0030-1267942
|Authors||Stone, J. M., Abel, K. M., Allen, M.P.G., van Haren, N., Matsumoto, K., McGuire, P. K. and Fu, C.|
Introduction: Misattribution of distorted self-generated speech in patients with schizophrenia has been associated with increased lateral temporal activation. As a pharmacological model of schizophrenia, we tested whether ketamine would induce the same effects in healthy individuals.
Methods: Participants were 8 healthy male volunteers who were naïve to ketamine (mean age: 28 years). Ketamine (0.23 mg/kg bolus followed by 0.64 mg/kg/h) and placebo infusions were administered in a double-blind, randomised order, during 2 functional magnetic resonance imaging (fMRI) sessions. Each fMRI session consisted of a verbal self-monitoring task in which auditory feedback was experimentally modified.
Results: Ketamine was associated with psychotic and dissociative symptoms. Participants made more misattributions of distorted self-generated speech (p<0.02) during the ketamine infusion. Ketamine led to reduced activation in the left superior temporal cortex during self-distorted speech, regardless of whether the speech was identified correctly or not, as compared to the placebo infusion. Misidentification of speech that had been distorted was not associated with any increase in brain activation in during the placebo infusion, however ketamine-induced misattributions were associated with a relative increase in left superior temporal cortex activation.
Discussion: These data are consistent with the notion that self-monitoring impairments underlie psychotic symptoms and suggest that N-methyl-D-aspartate (NMDA) receptor dysfunction may mediate self-monitoring deficits and psychotic phenomena in schizophrenia.
|Journal citation||44 (1), pp. 33-48|
|Publisher||Georg Thieme Verlag for Arbeitsgemeinschaft für Neuropsychopharmakologie und Pharmakopsychiatrie (AGNP)|
|Digital Object Identifier (DOI)||https://doi.org/10.1055/s-0030-1267942|
|Web address (URL)||https://doi.org/10.1055/s-0030-1267942|
|Online||13 Dec 2010|
|Publication process dates|
|Deposited||17 Mar 2018|
|Accepted||30 Aug 2010|
|Accepted||30 Aug 2010|
2views this month
0downloads this month